Print this page    •   Back to Web version of article

Don't Minimize Our Side Effects

By Anonymous

Spring 2000

I'm a subscriber, supporter, and contributor to Women Alive who doesn't wish to be identified. I'd like to respond to Debra Johnson's article, "Medication We Hate To Take."

I feel very strongly that it's wrong to minimize the extent of side effects from antiviral medications. Only by forcefully bringing them to the attention of the HIV/AIDS medical establishment will efforts continue unabated to find solutions to the disease, and to the sometimes hideous side effects of existing drugs.

I began the "cocktails" in early '97 but stopped them in May 1999 because I had become almost totally disabled. I had about two hours of working time on any given day, otherwise I wouldn't have been able to work at all.

Though I'm athletic, I was constantly falling because my feet and legs were numb. Over time, the neuropathy worsened, creeping into my thighs and pelvic region. Pain, especially at night, was unendurable. Painkillers, even codeine-based, were ineffective. I gained nearly 20 pounds from the combination of inactivity, overeating (because the drugs stimulate appetite) and bloating. I was also seriously depressed.

A neurologist later confirmed that I had suffered neurological damage in my feet and legs that was, essentially, irreversible. She said she saw it "all the time" in people taking antiviral medications. After stopping the drugs, there was some improvement, but it's still significant.

For 6 months, I went on a regimen of herbs which the dispensers (Chinese acupuncturists and herbalists) claim have kept many people at low viral levels and adequate T-cell counts. I also received a weekly acupuncture treatment. These did not work for me. My viral count rose and my T-cell count, which had been over 800, fell to about 350. I discontinued this form of treatment. I then began a regimen of Sustiva and Ziagen. At about the 10-day point, I broke out in large red blotches. My whole body heated up and itched; my eyes oozed and were so swollen I could barely see. When I went in to see my doctor, my blood pressure had fallen precipitously. I was a very sick woman -- and I got even sicker. A few days later, though I'd discontinued the meds at least a week before, I broke out in sores all over my mouth, inside and out, and I could feel the shape of my esophagus all the way into my stomach. It was as if I'd swallowed acid. This condition remained acute for at least 1 week, then tapered off. It was 3 weeks before I could eat and swallow normally.

My doctor attributed all of these symptoms to Ziagen. He didn't even look at the red welts (which he erroneously calls 'rash') because he's seen them so often. He did ask if I'd had any sneezing or wheezing, and I said, well yes, prior to the red welts appearing, I'd had uncontrollable sneezing fits, specially upon awakening. I attributed them to some kind of hay fever.

Had I been warned to watch out for such a reaction, I could've discontinued the meds right then and possibly spared myself 3 weeks of agony. I still have some red welts on my legs almost six weeks later. Before my doctor went on a 2-week vacation, he recommended a regimen of Sustiva and Combivir -- Combivir despite the fact that I've told him I had the worst experience of my life on AZT 2 years ago.

I haven't started anything yet, but I carefully went trough my files to make a chart of my antiviral drug history. Since I began the "cocktails" as part of a clinical trial for Saquinavir and Fortovase, I have excellent records. I hadn't examined them in a while.

The results surprised even me. The chronology clearly shows that from the time I began taking Fortovase (the reformulated, soft-shell permutation of Saquinavir), my life turned hellish. No matter what other drugs were combined with it, I had major problems. My previous doctor speculated that my body synthesized the Fortovase in such a way as to immeasurably heighten the effects of other drugs. Nonetheless, he insisted I stay with the drug, changing out the others. At various times I took 3Tc, d4T, AZT, and Viramune. Though I asked, indeed begged, to be put back on the hard-shell Saquinavir, my clinicians and doctor scoffed at such a notion. At that point, Fortovase was seen as the ultimate lifesaver.

Since then, a lot of new thinking has emerged. No longer do doctors recommend that everyone who tests positive be immediately put on the drugs unless their viral load is high and T-cell counts are low. Nor are protease inhibitors regarded as the answer to everyone's prayer. "Protease sparing" regimens are now being tried along with other new modalities.

Ms. Johnson's article was undoubtedly well-intentioned, but for me it's a little bit too much: "we on Mt. Olympus know best." The truth is, there is no Mt. Olympus. The medical establishment is learning as it goes, out of necessity. We the patients have to roll with the punches, but there's no reason to suffer in silence, or to be in denial, or to take any one physician's word as gospel.

Last May, within a couple of weeks after I discontinued the drugs, most -- though not all -- of the neuropathy symptoms disappeared, even the arthritic twinges that my doctor said were due to age. My depression evaporated. I had plenty of energy and started to play tennis and go to the gym again. I lost the 20 pounds without too much effort, and am just completing a piece of writing that's important to me.

Of course I know I'll soon have to bite the bullet and return to a drug regimen. But I'm not going to passively suffer. I'm seriously considering changing physicians -- again. I left my previous doctor because he was rarely in his office. He started traveling the world on behalf of the pharmaceutical companies who make HIV drugs, making a fortune. He was in Zurich when I thought my brain was exploding from AZT.

I hope you will publish this diatribe, and encourage other women to describe the adverse effects they've had with specific drugs. Thank you.


Back to the Women Alive Spring 2000 Contents Page.




This article was provided by Women Alive. It is a part of the publication Women Alive Newsletter. You can find this article online by typing this address into your Web browser:
http://www.thebody.com/content/art405.html

General Disclaimer: TheBody.com is designed for educational purposes only and is not engaged in rendering medical advice or professional services. The information provided through TheBody.com should not be used for diagnosing or treating a health problem or a disease. It is not a substitute for professional care. If you have or suspect you may have a health problem, consult your health care provider.